On the Geometry of Goursat Structures

William Pasillas-Lépine; Witold Respondek

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 6, page 119-181
  • ISSN: 1292-8119

Abstract

top
A Goursat structure on a manifold of dimension n is a rank two distribution Ɗ such that dim Ɗ(i) = i + 2, for 0 ≤ i ≤ n-2, where Ɗ(i) denote the elements of the derived flag of Ɗ, defined by Ɗ(0) = Ɗ and Ɗ(i+1) = Ɗ(i) + [Ɗ(i),Ɗ(i)] . Goursat structures appeared first in the work of von Weber and Cartan, who have shown that on an open and dense subset they can be converted into the so-called Goursat normal form. Later, Goursat structures have been studied by Kumpera and Ruiz. In the paper, we introduce a new local invariant for Goursat structures, called the singularity type, and prove that the growth vector and the abnormal curves of all elements of the derived flag are determined by this invariant. We provide a detailed analysis of all abnormal and rigid curves of Goursat structures. We show that neither abnormal curves, if n ≥ 6, nor abnormal curves of all elements of the derived flag, if n ≥ 9, determine the local equivalence class of a Goursat structure. The latter observation is deduced from a generalized version of Bäcklund's theorem. We also propose a new proof of a classical theorem of Kumpera and Ruiz. All results are illustrated by the n-trailer system, which, as we show, turns out to be a universal model for all local Goursat structures.

How to cite

top

Pasillas-Lépine, William, and Respondek, Witold. "On the Geometry of Goursat Structures." ESAIM: Control, Optimisation and Calculus of Variations 6 (2010): 119-181. <http://eudml.org/doc/116572>.

@article{Pasillas2010,
abstract = { A Goursat structure on a manifold of dimension n is a rank two distribution Ɗ such that dim Ɗ(i) = i + 2, for 0 ≤ i ≤ n-2, where Ɗ(i) denote the elements of the derived flag of Ɗ, defined by Ɗ(0) = Ɗ and Ɗ(i+1) = Ɗ(i) + [Ɗ(i),Ɗ(i)] . Goursat structures appeared first in the work of von Weber and Cartan, who have shown that on an open and dense subset they can be converted into the so-called Goursat normal form. Later, Goursat structures have been studied by Kumpera and Ruiz. In the paper, we introduce a new local invariant for Goursat structures, called the singularity type, and prove that the growth vector and the abnormal curves of all elements of the derived flag are determined by this invariant. We provide a detailed analysis of all abnormal and rigid curves of Goursat structures. We show that neither abnormal curves, if n ≥ 6, nor abnormal curves of all elements of the derived flag, if n ≥ 9, determine the local equivalence class of a Goursat structure. The latter observation is deduced from a generalized version of Bäcklund's theorem. We also propose a new proof of a classical theorem of Kumpera and Ruiz. All results are illustrated by the n-trailer system, which, as we show, turns out to be a universal model for all local Goursat structures. },
author = {Pasillas-Lépine, William, Respondek, Witold},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Goursat structures; Kumpera-Ruiz normal forms; abnormal curves; nonholonomic control systems; trailer systems.; trailer systems},
language = {eng},
month = {3},
pages = {119-181},
publisher = {EDP Sciences},
title = {On the Geometry of Goursat Structures},
url = {http://eudml.org/doc/116572},
volume = {6},
year = {2010},
}

TY - JOUR
AU - Pasillas-Lépine, William
AU - Respondek, Witold
TI - On the Geometry of Goursat Structures
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 6
SP - 119
EP - 181
AB - A Goursat structure on a manifold of dimension n is a rank two distribution Ɗ such that dim Ɗ(i) = i + 2, for 0 ≤ i ≤ n-2, where Ɗ(i) denote the elements of the derived flag of Ɗ, defined by Ɗ(0) = Ɗ and Ɗ(i+1) = Ɗ(i) + [Ɗ(i),Ɗ(i)] . Goursat structures appeared first in the work of von Weber and Cartan, who have shown that on an open and dense subset they can be converted into the so-called Goursat normal form. Later, Goursat structures have been studied by Kumpera and Ruiz. In the paper, we introduce a new local invariant for Goursat structures, called the singularity type, and prove that the growth vector and the abnormal curves of all elements of the derived flag are determined by this invariant. We provide a detailed analysis of all abnormal and rigid curves of Goursat structures. We show that neither abnormal curves, if n ≥ 6, nor abnormal curves of all elements of the derived flag, if n ≥ 9, determine the local equivalence class of a Goursat structure. The latter observation is deduced from a generalized version of Bäcklund's theorem. We also propose a new proof of a classical theorem of Kumpera and Ruiz. All results are illustrated by the n-trailer system, which, as we show, turns out to be a universal model for all local Goursat structures.
LA - eng
KW - Goursat structures; Kumpera-Ruiz normal forms; abnormal curves; nonholonomic control systems; trailer systems.; trailer systems
UR - http://eudml.org/doc/116572
ER -

References

top
  1. A. Agrachev and A. Sarychev, On abnormal extremals for Lagrange variational problems. J. Math. Systems Estim. Control8 (1998) 87-118.  Zbl0826.49012
  2. A. Bäcklund, Über Flachentransformationen. Math. Ann.9 (1876) 297-320.  
  3. B. Bonnard and I. Kupka, Théorie des singularités de l'application entrée/sortie et optimalité des trajectoires singulières dans le problème du temps minimal. Forum Math. (5) (1993) 111-159.  
  4. R. Brockett, Control theory and singular Riemannian geometry, edited by P. Hilton and G. Young, New Directions in Applied Mathematics. Springer-Verlag, New York (1981) 11-27.  
  5. R. Brockett, Asymptotic stability and feedback stabilization, edited by R. Brockett, R. Millman and H. Sussmann, Differential Geometric Control Theory. Birkhäuser, Boston (1983) 181-191.  Zbl0528.93051
  6. R. Bryant, S.-S. Chern, R. Gardner, H. Goldschmidt and P. Griffiths, Exterior Differential Systems. Mathematical Sciences Research Institute Publications. Springer-Verlag, New York (1991).  
  7. R. Bryant and L. Hsu, Rigidity of integral curves of rank 2 distributions. Invent. Math. (114) (1993) 435-461.  Zbl0807.58007
  8. M. Ca nadas-Pinedo and C. Ruiz, Pfaffian systems with derived length one. The class of flag systems. Preprint, University of Granada.  
  9. E. Cartan, Sur l'intégration de certains systèmes de Pfaff de caractère deux. Bull. Soc. Math. France29 (1901) 233-302. œuvres complètes, Part. II, Vol. 1, Gauthiers-Villars, Paris.  Zbl32.0351.05
  10. E. Cartan, Les systèmes de Pfaff à cinq variables et les équations aux dérivées partielles du second ordre. Ann. École Norm. Sup.27 (1910) 108-192. œuvres complètes, Part. II, Vol. 2, Gauthiers-Villars, Paris.  Zbl41.0417.01
  11. E. Cartan, Sur l'équivalence absolue de certains systèmes d'équations différentielles et sur certaines familles de courbes. Bull. Soc. Math. France42 (1914) 12-48. œuvres complètes, Part. II, Vol. 2, Gauthiers-Villars, Paris.  Zbl45.0472.04
  12. M. Cheaito and P. Mormul, Rank-2 distributions satisfying the Goursat condition: All their local models in dimension 7 and 8. ESAIM: COCV4 (1999) 137-158.  Zbl0957.58002
  13. M. Cheaito, P. Mormul, W. Pasillas-Lépine and W. Respondek, On local classification of Goursat structures. C. R. Acad. Sci. Paris Sér. I Math.327 (1998) 503-508.  Zbl0916.58001
  14. J.-M. Coron, Global asymptotic stabilization for controllable systems without drift. Math. Control Signals Systems5 (1991) 295-312.  Zbl0760.93067
  15. G. Darboux, Sur le problème de Pfaff. Bull. Sci. Math.2 (1882) 14-36, 49-68.  Zbl14.0294.01
  16. F. Engel, Zur Invariantentheorie der Systeme Pfaff'scher Gleichungen. Ber. Verhandlungen der Koniglich Sachsischen Gesellshaft der Wissenshaften Mathematisch-Physikalische Klasse, Leipzig41 (1889, 1890) 157-176, 192-207.  
  17. M. Fliess, J. Lévine, P. Martin and P. Rouchon, Flatness and defect of nonlinear systems: Introductory theory and examples. Int. J. Control61 (1995) 1327-1361.  Zbl0838.93022
  18. G. Frobenius, Über das Pfaff'sche problem. J. Reine Angew. Math.82 (1877) 230-315.  Zbl09.0249.03
  19. M. Gaspar, Sobre la clasificacion de sistemas de Pfaff en bandera, in Proc. of the Spanish-Portuguese Conference on Mathematics. Murcia, Spain (1985) 67-74.  
  20. A. Giaro, A. Kumpera and C. Ruiz, Sur la lecture correcte d'un resultat d'Élie Cartan. C. R. Acad. Sci. Paris Sér. I Math.287 (1978) 241-244.  Zbl0398.58003
  21. E. Goursat, Sur le problème de Monge. Bull. Soc. Math. France (33) (1905) 201-210.  
  22. E. Goursat, Leçons sur le problème de Pfaff. Hermann, Paris (1923).  
  23. D. Hilbert, Über den Begriff der Klasse von Differentialgleichungen. Math. Ann.73 (1912) 95-108.  Zbl43.0378.01
  24. B. Jacquard, Le problème de la voiture à deux, trois et quatre remorques. Preprint, DMI-ENS Paris (1993).  
  25. B. Jakubczyk, Invariants of dynamic feedback and free systems, in Proc. of the European Control Conference. Groningen, The Netherlands (1993) 1510-1513.  
  26. B. Jakubczyk, Characteristic varieties of distributions and abnormal curves. Preprint (1999).  
  27. B. Jakubczyk and F. Przytycki, Singularities of k-tuples of vector fields. Diss. Math. (213) (1984) 1-64.  Zbl0565.58007
  28. B. Jakubczyk and M. Zhitomirskiĭ, Odd-dimensional Pfaffian equations: Reduction to the hypersurface of singular points. C. R. Acad. Sci. Paris Sér. I Math.325 (1997) 423-428.  Zbl0889.58006
  29. F. Jean, The car with n trailers: Characterization of the singular configurations. ESAIM: COCV1 (1996) 241-266.  Zbl0874.93033
  30. Z.-P. Jiang and H. Nijmeijer, A recursive technique for tracking control of nonholonomic systems in chained form. IEEE Trans. Automat. Control44 (1999) 265-279.  Zbl0978.93046
  31. M. Kazarian, R. Montgomery and B. Shapiro, Characteristic classes for the degenerations of two-plane fields in four dimensions. Pacific J. Math.179 (1997) 355-370.  Zbl0895.58004
  32. A. Kumpera and C. Ruiz, Sur l'équivalence locale des systèmes de Pfaff en drapeau, edited by F. Gherardelli, Monge-Ampère equations and related topics. Instituto Nazionale di Alta Matematica Francesco Severi, Rome (1982) 201-247.  Zbl0516.58004
  33. G. Lafferriere and H. Sussmann, A differential geometric approach to motion planning, Nonholonomic motion planning, edited by Z. Li and J. F. Canny, International Series in Engineering and Computer Sciences. Kluwer, Dordrecht (1992) 235-270.  Zbl0788.70017
  34. J.-P. Laumond, Controllability of a multibody mobile robot. IEEE Trans. Robotics and Automation9 (1991) 755-763.  
  35. J.-P. Laumond, Singularities and topological aspects in nonholonomic motion planning, edited by Z. Li and J.F. Canny, Nonholonomic motion planning, International Series in Engineering and Computer Sciences. Kluwer, Dordrecht (1992) 755-763.  
  36. J.-P. Laumond, Robot Motion Planning and Control. Springer-Verlag, Berlin, Lecture Notes on Control and Information Sciences (1997).  
  37. J.-P. Laumond, P. Jacobs, M. Taïx and R. Murray, A motion planner for nonholonomic mobile robots. IEEE Trans. Robotics and Automation10 (1994) 577-593.  
  38. Z. Li and J.-F. Canny, Nonholonomic Motion Planning, International Series in Engineering and Computer Sciences. Kluwer, Dordrecht (1992).  Zbl0875.00053
  39. P. Libermann, Sur le problème d'équivalence des systèmes de Pfaff non complètement intégrables. Publ. Paris VII3 (1977) 73-110.  
  40. S. Lie and G. Scheffers, Geometrie of Berührungstransformationen. B. G. Teubners, Leipzig (1896).  
  41. W. Liu, An approximation algorithm for non-holonomic systems. SIAM J. Control Optim.35 (1997) 1328-1365.  Zbl0887.34063
  42. F. Luca and J.-J. Risler, The maximum degree of nonholonomy for the car with n trailers, in Proc. of the IFAC Symposium on Robot Control. Capri, Italy (1994) 165-170.  
  43. P. Martin and P. Rouchon, Feedback linearization and driftless systems. Math. Control Signals Systems7 (1994) 235-254.  Zbl0842.93015
  44. R. M'Closkey and R. Murray, Exponential stabilization of driftless nonlinear control systems using homogeneous feedback. IEEE Trans. Automat. Control42 (1997) 614-628.  Zbl0882.93066
  45. R. Montgomery, A survey of singular curves in sub-Riemannian geometry. J. Dynam. Control Systems (1995) 49-90.  Zbl0941.53021
  46. R. Montgomery and M. Zhitomirskiĭ, Geometric approach to Goursat flags. Preprint, University of California Santa Cruz (1999).  Zbl1013.58004
  47. P. Morin and C. Samson, Exponential stabilization of nonlinear driftless systems with robustness to unmodeled dynamics. ESAIM: COCV4 (1999) 1-35.  Zbl0919.93059
  48. P. Mormul, Contact hamiltonians distinguishing locally certain Goursat systems. Preprint, Warsaw (1998).  
  49. P. Mormul, Local models of 2-distributions in 5 dimensions everywhere fulfilling the Goursat condition. Research report, Rouen (1994).  
  50. P. Mormul, Rank-2 distributions satisfying the Goursat condition: All their local models in dimension 9. Preprint, Institute of Mathematics, Polish Academy of Sciences (1997).  
  51. P. Mormul, Goursat distributions with one singular hypersurface - constants important in their Kumpera-Ruiz pseudo-normal forms. Preprint, Université de Bourgogne (1999).  
  52. P. Mormul, Goursat flags: Classification of codimension-one singularities. Preprint, Warsaw University (1999).  
  53. R. Murray, Nilpotent bases for a class of nonintegrable distributions with applications to trajectory generation for nonholonomic systems. Math. Control Signals Systems7 (1994) 58-75.  Zbl0825.93319
  54. R. Murray and S. Sastry, Nonholonomic motion planning: Steering using sinusoids. IEEE Trans. Automat. Control38 (1993) 700-716.  Zbl0800.93840
  55. P. Olver, Equivalence, Invariants, and Symmetry. Cambridge University Press (1995).  
  56. W. Pasillas-Lépine and W. Respondek, Applications of the geometry of Goursat structures to nonholonomic control systems, in Proc. of the IFAC Nonlinear Control Systems Design Symposium. Enschede, The Netherlands (1998) 789-794.  
  57. W. Pasillas-Lépine and W. Respondek, Conversion of the n-trailer into Kumpera-Ruiz normal form and motion planning through the singular locus, in Proc. of the IEEE Conference on Decision and Control. Phoenix, Arizona (1999) 2914-2919.  
  58. J.-B. Pomet, Explicit design of time-varying stabilizing control laws for a class of controllable systems without drift. Systems Control Lett.18 (1992) 147-158.  Zbl0744.93084
  59. L. Pontryagin, V. Boltyanskiĭ, R. Gamkrelidze and E. Mischenko, The Mathematical Theory of Optimal Processes. Wiley, New York (1962).  
  60. P. Rouchon, M. Fliess, J. Lévine and P. Martin, Flatness and motion planning: The car with n trailers, in Proc. of the European Control Conference. Groningen (1993) 1518-1522.  
  61. C. Samson, Control of chained systems: Application to path following and time-varying point-stabilization of mobile robots. IEEE Trans. Automat. Control40 (1995) 64-77.  Zbl0925.93631
  62. O. Sørdalen, Conversion of the kinematics of a car with n trailers into a chained form, in Proc. of the IEEE Conference on Robotics and Automation. Atlanta, Georgia (1993) 382-387.  
  63. O. Sørdalen, On the global degree of nonholonomy of a car with n trailers, in Proc. of the IFAC Symposium on Robot Control. Capri, Italy (1994) 343-348.  
  64. O. Sørdalen and O. Egeland, Exponential stabilization of nonholonomic chained systems. IEEE Trans. Automat. Control40 (1995) 35-49.  Zbl0828.93055
  65. O. Sørdalen, Y. Nakamura and W. Chung, Design and control of a nonholonomic manipulator, in École d'été d'automatique de l'ENSIEG. Grenoble, France (1996).  
  66. O. Sørdalen and K. Wichlund, Exponential stabilization of a car with n trailers, in Proc. of the IEEE Conference on Decision and Control. San Antonio, Texas (1993) 978-983.  
  67. H. Sussmann and W. Liu, Shortest paths for sub-Riemannian metrics of rank-2 distributions. Mem. Amer. Math. Soc.192 (1995).  
  68. A. Teel, R. Murray and G. Walsh, Nonholonomic control systems: From steering to stabilization with sinusoids. Int. J. Control62 (1995) 849-870.  Zbl0837.93062
  69. D. Tilbury, R. Murray and S. Sastry, Trajectory generation for the n-trailer problem using Goursat normal form. IEEE Trans. Automat. Control40 (1995) 802-819.  Zbl0826.93046
  70. A. Vershik and V. Gershkovich, Nonholonomic dynamical systems, geometry of distributions and variational problems, edited by V. Arnol'd and S. Novikov, Dynamical systems VII, Encyclopaedia of Mathematical Sciences. Springer-Verlag, New-York (1991).  Zbl0797.58007
  71. G. Walsh, D. Tilbury, S. Sastry, R. Murray and J.-P. Laumond, Stabilization of trajectories for systems with nonholonomic constraints. IEEE Trans. Automat. Control39 (1994) 216-222.  Zbl0825.93677
  72. E. von Weber, Zur Invariantentheorie der Systeme Pfaff'scher Gleichungen. Ber. Verhandlungen der Koniglich Sachsischen Gesellshaft der Wissenshaften Mathematisch-Physikalische Klasse, Leipzig50 (1898) 207-229.  Zbl29.0302.01
  73. I. Zelenko and M. Zhitomirskiĭ, Rigid paths of generic 2-distributions on 3-manifolds. Duke Math. J.79 (1995) 281-307.  Zbl0867.57022
  74. P. Zervos, Le problème de Monge. Mémorial des Sciences Mathématiques. Gauthier-Villars, Paris (1932).  
  75. M. Zhitomirskiĭ, Normal forms of germs of 2-dimensional distributions on R4. Funct. Analys. Appl.24 (1990) 150-152.  
  76. M. Zhitomirskiĭ, Normal forms of germs of distributions with a fixed segment of growth vector. Leningrad Math. J. (2) (1991) 1043-1065 (English translation).  Zbl0732.58004
  77. M. Zhitomirskiĭ, Rigid and abnormal line subdistributions of 2-distributions. J. Dynam. Control Systems (1) (1995) 253-294.  Zbl0970.53020
  78. M. Zhitomirskiĭ, Singularities and normal forms of smooth distributions, edited by B. Jakubczyk, W. Respondek and T. Rzezuchowski, Geometry in Nonlinear Control and Differential Inclusions. Banach Center Publications, Warszawa (1995) 395-409.  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.